Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Kansas City, MO

May 19, 2013Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2013, 12:09 AM CDT for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 12:09 AM CDT (05:09 UTC)
Expired
May 19, 2013, 12:45 AM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO, Platte County, MO

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 12:10 AM CDTTSTM WND DMGEffingham, KS24 INCH DIAMETER TREE BLOWN OVER AND SEVERAL BRANCHES DAMAGED.
May 19, 12:45 AM CDTTSTM WND GST 60St Joseph, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 10:39 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4000 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS53 KEAX 190509
SVREAX
KSC005-043-MOC021-165-190545-
/O.NEW.KEAX.SV.W.0024.130519T0509Z-130519T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 AM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS...
  SOUTHERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
  WESTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1245 AM CDT

* AT 1204 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  EFFINGHAM...AND MOVING EAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ATCHISON...ELWOOD...ST. JOSEPH...LANCASTER...RUSHVILLE...HURON...
  FARMINGTON...CUMMINGS...POTTER...DONIPHAN...LEWIS AND CLARK VI...
  BEAN LAKE...IATAN...DE KALB AND FAUCETT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 23 AND 34.
  I-229 BETWEEN MILE MARKERS 2 AND 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9557 3966 9534 3967 9534 3978 9483
      3942 9476 3942 9557
TIME...MOT...LOC 0508Z 261DEG 58KT 3956 9536

HAIL...<.75IN
WIND...60MPH

$$

CDB
2 follow-up statements
961 
WWUS53 KEAX 190522
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1222 AM CDT SUN MAY 19 2013

KSC005-043-MOC021-165-190545-
/O.CON.KEAX.SV.W.0024.000000T0000Z-130519T0545Z/
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-PLATTE MO-
1222 AM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PLATTE...WESTERN BUCHANAN...SOUTHERN DONIPHAN AND ATCHISON COUNTIES
UNTIL 1245 AM CDT...

AT 1217 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATCHISON...
AND MOVING EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ELWOOD...ST. JOSEPH...RUSHVILLE...DONIPHAN...LEWIS AND CLARK VI...
BEAN LAKE...IATAN...DE KALB AND FAUCETT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 24 AND 35.
  I-229 BETWEEN MILE MARKERS 2 AND 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9557 3966 9534 3967 9534 3978 9483
      3942 9476 3942 9557
TIME...MOT...LOC 0521Z 258DEG 50KT 3959 9513

HAIL...<.75IN
WIND...60MPH

$$

CDB
192 
WWUS53 KEAX 190537
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 AM CDT SUN MAY 19 2013

KSC005-043-MOC021-165-190546-
/O.CAN.KEAX.SV.W.0024.000000T0000Z-130519T0545Z/
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-PLATTE MO-
1237 AM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLATTE...WESTERN 
BUCHANAN...SOUTHERN DONIPHAN AND ATCHISON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3965 9557 3966 9534 3967 9534 3978 9483
      3942 9476 3942 9557
TIME...MOT...LOC 0536Z 258DEG 50KT 3963 9486

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:05 AM CDT, 4 minutes earlier.

Area forecast discussion, May 19, 12:05 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 AM CDT Sun May 19 2013

.SHORT TERM...(This Evening through Sunday)
Issued at 326 PM CDT SAT MAY 18 2013

Deepening upper trough over the High Plains is expected to produce
multiple rounds of severe weather across the Plains and Midwest over
the next few days, starting with a severe weather outbreak over
western and central Kansas this evening. Upper shortwave responsible
for this activity, currently near Dodge City, will track into eastern
KS and western MO late tonight. Quite a few questions remain
regarding this feature and if it will be able to spark convection
overnight this far east, especially with a significant capping
inversion in place. Latest aircraft soundings out of MCI depict a
very strong inversion of 16 degrees C around 770 hPa which is quite a
bit stronger than what models had been forecasting. This inversion
is likely to keep our area dry at least through the early evening.
However, a 40-50 kt low-level jet is progged to nose into northwest
MO between 06Z and 09Z. Convergence at the leading edge of this
feature could produce enough lift to weaken and possibly overcome
the cap and spark a complex of thunderstorms over northeast KS and
northwest MO overnight. Models are in very poor agreement with this
potential overnight activity so confidence is not high. However,
should storms develop, elevated instability is forecast to be strong
to extreme, so these storms could produce severe hail and very heavy
rainfall.

Sunday still appears active as the upper trough to the west pushes
into the eastern Plains. Model spread remains rather high with the
middle- and lower-level jet structure and timing of smaller-scale
features, which makes it somewhat difficult to pinpoint exact storm
location, timing and severity. Further complicating matters will be
any overnight convection that lingers into Sunday morning. This could
cut back on instability Sunday afternoon, and is also producing
feedback issues in the model forecasts. It still appears that if
things were to come together correctly, parts of eastern Kansas and
western Missouri could see a line of supercells capable of producing
very large hail (baseball-size or larger), damaging winds and
tornadoes. Exact tornado threat, and any potential for long-lived
strong tornadoes, will depend on the evolution of low-level wind
fields and low-level instability which are difficult to get a feel
for given the model spread. Taking a blend of the faster NAM and
slower GFS would put result in wind fields and thermal profiles
supportive of an enhanced tornado risk along the KS/MO border late
Sunday afternoon and early evening, with an even greater risk further
south toward Tulsa.

Boundary-parallel storm-relative flow is likely to cause any
supercells to gradually congeal into a line over western Missouri
Sunday evening, maintaining the potential for large hail and damaging
winds. This activity could maintain its severity as far east as
central Missouri Sunday night.

.LONG TERM...(Sunday Night through Saturday)
Issued at 326 PM CDT SAT MAY 18 2013

Large question marks remain for the convective forecast on Monday,
given substantial uncertainties on the evolution of thunderstorm
activity Sunday afternoon and night.  As mentioned in previous
discussion, there will likely be some lingering thunderstorm
activity early Monday morning as an embedded shortwave rotates
northeast of the area and the LLJ slowly veers, however it's
possible that much of the morning and early afternoon hours will be
dry as the area is between shortwaves. Moderate to strong
instability will begin to grow ahead of an elongated surface
boundary over east central Kansas and northwestern Missouri during
the afternoon hours.  By the mid-late afternoon hours a secondary
shortwave and mid-level jet streak will rotate into the area,
reigniting convection over NE OK, SE KS and into areas of west
central MO.   Initially discrete in nature, fairly rapid transition
towards a linear convective mode is anticipated further NE given
unidirectional shear.  Substantial mid-level CAPE values will
support very large hail, with dry air intrusion indicating the
potential for a quick transition to a strong wind producing MCS as
this system moves across the area.

Tuesday-Saturday:

Upper level troughing will swing through the Midwest by Tuesday
bringing cooler temperatures and dry conditions into Thursday.  A
building mid-level ridge will gradually slide eastward by the end of
the week and next weekend.  Moisture will gradually return to the
Western Plains bringing renewed chances for showers and
thunderstorms to portion of Kansas by next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 627 PM CDT SAT MAY 18 2013

A strong line of thunderstorms is evident on radar moving across
northeastern Kansas. These storms are expected to move through the
terminals between 06Z-07Z and may pact winds of 30-40kts with them. Cigs
will drop to MVFR conds with vsbys reduced to 4SM in storms. After
this line moves through, stratiform thunderstorms are expected to
persist through 10Z with low end VFR conds. VFR conds are expected to
continue through the daylight hours with a bkn-ovc deck between 3-4kft.
Thunderstorms are expected to develop across eastern Kansas late
tomorrow afternoon and then move eastward into the terminals around
01Z this evening. Winds will be out of the south through the early
morning hours between 10-15kts but will pick up to near 15-20kts with
gusts to 20-30kts during the day tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Dux
AVIATION...73
Hazardous weather outlook, May 18, 6:37 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT SAT MAY 18 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
637 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT...MAINLY AFTER
MIDNIGHT...ACROSS EASTERN KANSAS AS WELL AS NORTHERN AND WESTERN
MISSOURI. A FEW OF THESE STORMS COULD PRODUCE LARGE
HAIL...PARTICULARLY ACROSS NORTHEAST KANSAS AND NORTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS
SUNDAY AFTERNOON AND EVENING AND SPREAD EASTWARD THROUGH THE
OVERNIGHT HOURS. WHILE SEVERE WEATHER IS POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA...THE GREATEST THREAT WILL EXIST ACROSS EASTERN KANSAS
AND WESTERN MISSOURI. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE
HAIL...POSSIBLY IN EXCESS OF 2 INCHES...DAMAGING WINDS AND A FEW
TORNADOES ARE POSSIBLE ACROSS EASTERN KANSAS AND WESTERN MISSOURI
DURING THE LATE AFTERNOON AND EVENING. THESE THUNDERSTORMS SHOULD
MERGE INTO A COMPLEX OF STORMS ACROSS WESTERN MISSOURI WITH THE
HAZARDS TRANSITIONING TO MAINLY A DAMAGING WIND AND LARGE HAIL THREAT
ACROSS NORTHERN AND CENTRAL MISSOURI SUNDAY EVENING.

THERE IS ALSO A RISK FOR SEVERE STORMS MONDAY AFTERNOON AND EVENING
SOUTH AND EAST OF LINE FROM ST. JOSEPH TO BETHANY. THE MAIN HAZARDS
WITH ANY OF THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE FROM SUNDAY THROUGH
MONDAY WHICH MAY LEAD TO LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE SUNDAY AFTERNOON AND
INTO SUNDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. SPOTTER ACTIVATION
MAY BE REQUIRED ON MONDAY.

MELL

In the hours before

Special weather statement, May 18, 11:51 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 PM CDT SAT MAY 18 2013

KSZ025-102-103-MOZ011-020-028-190530-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-HOLT MO-LEAVENWORTH KS-PLATTE MO-
1151 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...SOUTHERN
HOLT...WESTERN BUCHANAN...DONIPHAN...ATCHISON AND NORTHWESTERN
LEAVENWORTH COUNTIES UNTIL 1230 AM CDT...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODLAWN TO
MAYETTA...AND MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...ATCHISON...TROY...WATHENA...WESTON...MUSCOTAH...
  EFFINGHAM...LANCASTER...DENTON...WHITE CLOUD...EASTON...FOREST
  CITY...OREGON...RUSHVILLE...ARRINGTON...HURON...FARMINGTON...
  LEONA...CUMMINGS AND SEVERANCE.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 23 AND 77.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3965 9557 3966 9534 4000 9534 4001 9532
      4000 9531 4002 9534 4009 9505 4007 9506
      4005 9503 3994 9499 3992 9500 3990 9499
      3990 9497 3942 9479 3933 9518 3941 9519
      3942 9558
TIME...MOT...LOC 0450Z 253DEG 47KT 3982 9576 3931 9565

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:20 AM CDTSpecial Weather StatementEAXAndrew, Atchison, Holt, Nodaway40 min
May 19, 12:51 AM CDTSpecial Weather StatementEAXDeKalb24 min
May 19, 12:59 AM CDTSpecial Weather StatementEAXNodaway, Worth31 min
May 19, 1:07 AM CDTSevere Thunderstorm WarningEAXAndrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more23 min
May 19, 1:30 AM CDTSevere Thunderstorm WarningEAXDaviess, Gentry, Harrison, Worth30 min
May 19, 3:59 PM CDTSevere Thunderstorm WarningEAXAtchison46 min
May 19, 4:30 PM CDTSevere Thunderstorm WarningEAXAtchison45 min
May 19, 6:34 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson41 min
May 19, 6:49 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte41 min
May 18, 11:51 PM CDTSpecial Weather StatementEAXAtchison, Doniphan39 min
May 19, 2:17 AM CDTSpecial Weather StatementEAXMiami28 min
May 19, 2:54 AM CDTSpecial Weather StatementEAXJohnson36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.